Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


treatment interruptions
May 27, 2003

DR., Do you have much experience in your practice in the ralm of STIs? Do you plan on using them on some of your patients once better guidlines have been determined for this activity? Also, which patients are best suited for STIs in terms of when they started treatment in relation to when they were infected? (Early treatment=Better suited for STI)? thank you very much

Response from Dr. Boyle

I am not a huge fan of STIs, since I don't think the data shows that they work, but some of my patients who started therapy when their CD4 counts were relatively high have "taken a break" from their medications for periods of time. Generally, this is only safe in patients who never had a terribly low CD4 count (i.e., they were never <200) since patients can quickly return to their low point when medications are discontinued and may as a result be at risk for new AIDS-related conditions. There are some studies going on with STIs, including 2 being done here at Cornell - one that uses ALVAC (the canary pox vaccine) and IL-2 and another that is an ACTG observational study of patients who stop therapy (not really an STI), and if you are interested in an STI you should probably enroll in a study so that you are monitored carefully and, if your interested, use some medications that may enhance your chance for a successful STI. If you're in the NYC area you can call (212)-746-4435 if you are interested in the canary pox/IL-2 trial or (212)-746-4393 if you are interested in participating in the ACTG observational cohort.



Previous
Sustiva and WARFARIN
Next
My doctor recommends going off medications

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement